Kentucky, 2010

Damaging Winds in Kentucky, August 5, 2010

August 5, 2010 · NWS ILN · 5 events in 3 counties and zones

A complex of storms moved across Kentucky during the morning hours of the 5th. The main threat was damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of storms moved across Kentucky during the morning hours of the 5th. The main threat was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 5, 8:25 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 5, 8:25 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 AM EDT THU AUG 5 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS SOUTHEAST THROUGH THE OHIO VALLEY TODAY.
HIGH PRESSURE WILL BUILD OVER THE UPPER MIDWEST AND GREAT LAKES
REGION ON FRIDAY...AND SETTLE IN THE OHIO VALLEY SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS CONTINUING TO SAG SLOWLY SOUTHEAST ACROSS SOUTHERN
PORTIONS OF OUR FA THIS MORNING. SCATTERED SHOWERS AND
THUNDERSTORM ACTIVITY IS PROGRESSING EAST ALONG IT. SOME SUN
ACROSS OUR SOUTHEAST SHOULD ALLOW FOR SOME ADDITIONAL
DESTABILIZATION THROUGH EARLY AFTERNOON SO EXPECT TO SEE AN
INCREASE IN COVERAGE AND STRENGTH AS THE STORMS CONTINUE TO MOVE
EAST ACROSS OUR FAR SOUTHERN AREAS. HAVE NUDGED POPS UP A BIT
ACROSS THE FAR SOUTH BUT OTHERWISE EXPECT TO SEE A DECREASING
CHANCE OF PCPN FROM THE NORTH THROUGH EARLY/MID AFTERNOON. SOME
LOW STRATUS HAS DEVELOPED ACROSS THE NORTH THIS MORNING. THIS
SHOULD GRADUALLY LIFT THROUGH LATE MORNING/EARLY AFTERNOON SO
STILL EXPECT ENOUGH SUN TO ALLOW TEMPS UP INTO THE MID TO UPPER
80S ACROSS THE NORTH.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE DRIER AIR SHOULD ALLOW FOR A MORE SEASONAL TEMPERATURE
TREND...SLIGHTLY WARMER ON HIGHS DUE TO ABUNDANT SUNSHINE
EXPECTED. SCT CU SHOULD POP THE NEXT FEW DAYS BUT BE ON THE
DECREASE FRI AND EVEN MORESO ON SAT. THIS WILL PERMIT SUNNY SKIES
TO WARM NICELY DURING THE DAY WITH AN EQUALLY NICE COOL DOWN
EXPECTED AT NIGHT. RETURN FLOW WILL SET UP ON SUNDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
VERY LITTLE TIME SPENT ON THIS PORTION OF THE FORECAST TODAY DUE
TO HAZARDS OF HEAT AND SEVERE STORMS. OVERALL PATTERN SUGGESTS
DRYING BEHIND THE COLD FRONT ON FRIDAY AS HIGH PRESSURE BUILDS
INTO THE AREA FOR THE WEEKEND. COOLEST WEATHER FRIDAY/SATURDAY
WITH COMFORTABLE NIGHTS AS DEWPOINTS WILL TRY TO GET DOWN INTO THE
50S. A LOT OF SPREAD IN THE ENSEMBLE MEMBERS THOUGH /SREF AND
GEFS/ SO IT REMAINS TO BE SEEN HOW COOL WE GET. RAPID WARMUP
ENSUES EARLY NEXT WEEK AS WE TURN THE CRANK BACK ONTO OPPRESSIVE
HUMIDITY AND TEMPS WELL ABOVE NORMAL. SEEMINGLY NO END IN SIGHT TO
THE HOT SUBTROPICAL RIDGE OVER THE SRN CONUS...AND AS WRN
TROUGHING AMPLIFIES...HEAT/HUMIDITY WILL BUILD NORTH IN
EARNEST...THOUGH PROBABLY NOT AS BAD THE PAST COUPLE OF DAY. WITH
THE RETURN OF THE WARMTH/MOISTURE...A SLOW INCREASE IN THE THREAT
FOR SHOWERS AND STORMS.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
CDFNT NW OF KCVG AND KDAY WILL MOVE SE THRU THE TERMINALS BY 16Z.
SCT SHWRS AND ISOLD TSTMS HAVE ALREADY FIRED UP ALONG THE FRONT
AND WILL CONT THIS MORNING UNTIL THE FRONT IS E OF THE TAFS.

DIFFICULT FCST WITH ST THIS MORNG NW OF FRONT. ST ALREADY
DEVELOPED N OF KDAY AND NW OF CMH SHOULD MOVE INTO THESE TAFS
WITHIN THE NEXT ONE TO TWO HOURS. KCVG FCST MORE DIFFICULT AS ST
IS MUCH FURTHER TO THE NW. TIMED THE CLOUDS IN AT 15Z WITH A CIGS
ARND 015. CIGS WILL RISE SLOWLY THIS MORNING AS DRY AIR SLOWLY
ADVECT INTO THE FA. WINDS WILL BE NW BEHIND THE FRONT WITH A FEW
GUST NR 20 KT EARLY THIS AFTERNOON.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...BINAU
AVIATION...
Hazardous weather outlook, Aug 5, 9:43 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1043 AM EDT THU AUG 5 2010

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-082-061445-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-HIGHLAND-PIKE-
1043 AM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-OHZ079-081-088-061445-
BRACKEN-ROBERTSON-MASON-LEWIS-BROWN-ADAMS-SCIOTO-
1043 AM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SEVERE REPORTS TO THE NATIONAL
WEATHER SERVICE.

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 14:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
August 5, 9:55 AM EST to 10:00 AM EST
Where
Robertson County, 3 mi NNW of Mt Olivet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.570, -84.051

Multiple trees were reported down in the area.

Thunderstorm Wind, Mason

When
August 5, 10:15 AM EST to 10:22 AM EST
Where
Mason County, 2 mi S of Maysville to 0.91 mi SE of Maysville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Storm Chaser
Coordinates
38.621, -83.750

Numerous trees were knocked down and siding was off of a house due to damaging thunderstorm winds. A roof was also taken off a barn due to the winds.

Thunderstorm Wind, Mason

When
August 5, 10:15 AM EST to 10:20 AM EST
Where
Mason County, Mays Lick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
38.520, -83.830

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Mason

When
August 5, 10:25 AM EST to 10:26 AM EST
Where
Mason County, 1 mi S of Maysville
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.636, -83.750

The spotter estimated the wind gust.

Thunderstorm Wind, Lewis

When
August 5, 10:38 AM EST to 10:42 AM EST
Where
Lewis County, 3 mi WNW of Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.567, -83.621

A few trees were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245209, 245210, 245211, 245212, 245213.